Thunderstorm Wind, Cheyenne
- When
- July 4, 3:50 PM MST
- Where
- Cheyenne County, 5.9 mi WNW of Lorenzo
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.070, -103.160
CWOP Mesonet station FW8225 Sidney measured wind gust.
A few strong to severe thunderstorms developed across portions of the Nebraska Panhandle late in the afternoon on the 4th with strong winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few strong to severe thunderstorms developed across portions of the Nebraska Panhandle late in the afternoon on the 4th with strong winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 1:30 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 230 PM MDT Mon Jul 4 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 230 PM MDT Mon Jul 4 2022 The main challenge of the short term forecast concerns the daily chance for afternoon thunderstorms through the period, with increasing storm coverage through Wednesday. Currently, the stubborn synoptic weather pattern remains locked in place with the upper level low over the Pacific Northwest and ridge positioned over the southern plains. Monsoon moisture continues to stream out of the southwest into our area. The daily afternoon convection has already begun with some popcorn showers and a few rumbles of thunder. A weak surface cyclone moving across Nebraska/South Dakota has brought in stronger westerly flow to our area and pushed in some drier air to the low levels. The monsoon plume has also weakened slightly and tilted east as a dry slot worked into northern Utah and SW Wyoming. Over our area, PWATs are about 0.1-0.2 inches less than yesterday, but still fairly high at around 0.6 to 0.8 in Wyoming and 0.8 and 1.0 in Nebraska. We still have decent instability across the area, although shear remains modest at around 25-30 kts in the 0-6km layer. With the drier low levels and inverted-v soundings, we could see gusty winds with the storms that develop today. Mesoanalysis shows DCAPE around 1400-1700 J/kg currently. Storms should wind down early again today, clearing out the area by about 02-03z, hopefully just in time for fireworks displays, but can't rule out an isolated storm hanging through the evening. Another quiet night tonight expected tonight before leading into increased activity on Tuesday. The downstream ridge over the plains will amplify slightly on Tuesday, allowing for an increased push of monsoon moisture in the mid to upper levels. Northeasterly winds over our northern counties may bring higher low level moisture into these areas later in the day, but models differ in the low level moisture availability. The severe threat looks similar to the last several days with continued dryness in the low levels, leading to a primary wind threat, but some isolated large hail is possible. Monsoon moisture looks to peak on Wednesday across our area according to PWATs depicted by the GEFS mean. Weak low level easterly flow will return to the high plains and help to usher in better low level moisture as well. Forecast soundings indicate modest lapse rates and plenty of instability, so looking at another possible severe threat mainly in our northern and eastern areas once again. Wednesday should be the most widespread thunderstorm coverage with the higher moisture availability. One addition concern is the possibility for localized flash flooding with the moist soundings and fairly slow cloud layer winds. On the bright side, increased cloud cover and higher moisture content should lead to a cooler day across the area. .LONG TERM...(Thursday through Monday) Issued at 230 PM MDT Mon Jul 4 2022 Thursday...Slightly warmer than Wednesday. Looks like enough low and mid level moisture for scattered afternoon and evening showers and thunderstorms, mainly along and east of Interstate 25. Friday...Mostly dry and hotter with the ridge aloft building across our counties and warm temperatures aloft acting as a capping inversion to limit convective potential. Saturday...Even hotter as the ridge axis aloft moves off to our east and weak southwest flow aloft develops over our counties in response to the shortwave trough aloft moving into western Montana. Warm temperatures aloft will once again limit thunderstorm potential. Sunday...As the shortwave trough aloft moves across the Northern Plains states, our flow aloft will turn westerly producing a slight cooling trend as 700 mb temperatures fall to near 16 Celsius. Only isolated afternoon and evening showers and thunderstorms are expected, at best. Monday...The slow cooling trend continues as the flow aloft turns northwest. Perhaps enough low and mid level moisture for isolated to widely scattered afternoon and evening thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1131 AM MDT Mon Jul 4 2022 Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and Cheyenne from 22Z to 01Z. Wind gusts to 32 knots until 02Z, then gusts to 23 knots at Rawlins after 15Z Tuesday. Nebraska TAFS...VFR. Thunderstorms in the vicinity from 21Z to 03Z. Wind gusts to 22 knots until 03Z. && .FIRE WEATHER... Issued at 230 PM MDT Mon Jul 4 2022 Elevated fire weather conditions are present in some areas this afternoon. Isolated storms this afternoon may bring gusty winds and lightning, along with brief downpours, but storm coverage is expected to be lower than the last several days. Luckily, most of our area has seem some wetting rain in the last several days. Looking ahead to the rest of the week, we are looking at another surge of monsoon moisture that will peak on Wednesday and bring more widespread thunderstorm chances Tuesday and Wednesday. The same areas with low humidity today (Carbon county and the I-25 corridor) could see humidity drop below 20% on Tuesday, but winds look lighter. Tuesday's storms will again have the chance to produce gusty winds and lightning, but with a better chance of wetting rains, reducing fire weather concerns. Wednesday is expected to be cooler, cloudier, and wetter with the best chance of the week for wetting rains. Fire weather concerns might start to emerge again towards the end of the week and next weekend as the monsoon plume weakens and temperatures start to climb. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...MN
Hazardous Weather Outlook National Weather Service Cheyenne WY 435 AM MDT Mon Jul 4 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-051045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 435 AM MDT Mon Jul 4 2022 This hazardous weather outlook is for portions of the Nebraska panhandle...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected this afternoon with a few isolated strong storms possible. Storms may contain gusty winds and small hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong to potentially severe storms are possible Tuesday afternoon for areas east of Interstate-25. Storms may contains strong, gusty winds and hail. Afternoon thunderstorm chances continue through Friday. .Spotter information statement... Spotter activation will not be needed.
The Cheyenne radar (KCYS), 138 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
CWOP Mesonet station FW8225 Sidney measured wind gust.
Chardon State Park employee reported nickel to quarter sized hail falling for 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032100, 1032101.